Alert archive / Minnesota / Gale Warnings in 2016
Gale Warning 12, NWS Duluth, MN
NWS Duluth, MN issued this gale warning at Dec 18, 2016, 3:55 PM CST. It took effect at Dec 18, 2016, 4:00 PM CST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2016, 3:55 PM CST (21:55 UTC)
- In effect from
- Dec 18, 2016, 4:00 PM CST
- Expired
- Dec 20, 2016, 4:00 PM CST
- In force
- 48 hr
- Issued by
- NWS Duluth, MN
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Dec 18, 3:10 PM CST, 45 minutes earlier.
Area forecast discussion, Dec 18, 3:10 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
310 PM CST Sun Dec 18 2016
.SHORT TERM...(This evening through Monday)
Issued at 301 PM CST Sun Dec 18 2016
Dry, but very cold, conditions will continue for the rest of the day
and into tonight as a sfc high pressure ridge axis translates across
the region. There could be a small chance of a snow shower along the
northern shore of Lake Superior as winds turn to the southwest as
the high pressure moves off to the east. I did keep the snow shower
chances localized to the eastern tip of Cook county and the
bordering nearshore waters. A cold air mass overhead will help keep
temperatures very low tonight as 925 mb temperatures are still in
the upper teens and lower 20s below zero. Lows tonight look to be in
the single digits and lower teens below zero, with the coldest
temperatures in the eastern portions of the forecast area. This will
drop wind chills across northwest Wisconsin and along Lake Superior
between -20 and -30 for most locations. Thus, a Wind Chill Advisory
is in effect from this evening and overnight for portions of the
Northland.
Wind chill conditions should improve by daybreak Monday as strong
850-700 mb layer warm air advection is enhanced along strong
westerly low-level winds. A large temperature inversion looks to
develop as a result of the warm air advection, which will prohibit
mixing of the strong 850 mb winds to the sfc, at least initially.
Mixing should enhance as sfc temperatures warm up. Highs for Monday
look to approach climatological averages, with values in the upper
teens and lower 20s above zero.
Chances of light snow will increase along the International Border
early Monday morning as a 500 mb shortwave trough will sweep through
southern Saskatchewan and Manitoba and over northern Minnesota,
which should move out pretty quickly. The best time frame for
snowfall will be between 6 AM and 12 PM Monday. Model soundings are
pretty pessimistic on precipitation amounts from this system as
little dendritic growth zone saturation is being progged. For
accumulations, I went with no more than a half inch, which is what
the previous forecast was going with, which seems reasonable for
this scenario.
.LONG TERM...(Monday night through Sunday)
Issued at 301 PM CST Sun Dec 18 2016
A fairly potent shortwave will drop southeast across the
International Border region, into northern Lake Superior by 18Z
Tuesday. The shortwave is expected to bring a quick period of
light snow, especially across northern portions of the CWA Monday
night and Tuesday. A couple inches of snow looks fairly likely
across the border region, with lesser amounts further southward.
Shortwave ridging will then move in Tuesday night and Wednesday,
before another shortwave slides eastward toward the Lake Superior
region by 00Z Thursday. This rather compact shortwave should
bring accumulating snow to the Northland. At this point, it
appears a quick 1 to 3, or 2 to 4 inches will fall along and
south of the Highway 2 corridor, although the models have been
gradually nudging northward over the past few runs. Will most
likely need to continue to increase POP's as the time period gets
closer. The shortwave will then move east on Wednesday night and
Thursday. The models then start to diverge considerably toward the
end of the week, and into the weekend. Confidence in any
particular model solution is fairly small toward the end of the
week, and as a result we have small to no POP's for much of that
time period. High temperatures will rise into the 20s for most of
the long term period, with a few low 30's at times.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1159 AM CST Sun Dec 18 2016
Arctic high pressure will remain in control of the Northland
weather throughout the afternoon and into tonight, but a clipper
will move across south central Canada later tonight and on Monday.
This system will strengthen the gradient across the Northland
considerably, and will bring a chance of snow showers to northern
TAF sites late tonight and Monday morning. Have added some
visibility restrictions across the north. Winds will be gusty,
especially on Monday morning. Some MVFR CIG's and VSBY's will be
possible, especially at KINL and KHIB.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -8 20 19 32 / 10 10 20 20
INL -7 22 21 30 / 30 40 50 40
BRD -7 23 20 33 / 0 0 10 10
HYR -11 19 17 33 / 0 0 10 20
ASX -6 22 20 35 / 0 10 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until 6 AM CST Monday for WIZ001>004-006>009.
MN...Wind Chill Advisory until 3 AM CST Monday for MNZ011-012-019>021-
037-038.
LS...Small Craft Advisory until 4 PM CST Tuesday for LSZ121-141>148.
Heavy Freezing Spray Warning from 10 PM this evening to 10 AM
CST Monday for LSZ140-141.
Gale Warning until 4 AM CST Tuesday for LSZ140.
&&
SHORT TERM...JTS
LONG TERM...DAP
AVIATION...DAPHazardous weather outlook, Dec 18, 3:35 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 335 PM CST SUN DEC 18 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191500- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 335 PM CST SUN DEC 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER NIGHT OF BITTERLY COLD TEMPERATURES ARE EXPECTED THIS EVENING AND TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT FOR ALL OF NORTHWEST WISCONSIN AND PORTIONS OF NORTHEAST MINNESOTA THIS EVENING AND OVERNIGHT. WIND CHILLS BETWEEN -20 AND -30 ARE POSSIBLE IN THE ADVISORY AREA. PLEASE SEE THE THE WIND CHILL ADVISORY WINTER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ALONG THE INTERNATIONAL BORDER AS A QUICK-HITTING LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. TOTAL SNOW ACCUMULATIONS MAY BE UP TO ONE-HALF INCH. TWO CLIPPER LIKE SYSTEMS WILL AFFECT THE NORTHLAND THROUGHOUT THE WEEK. THE FIRST WILL BRING A CHANCE OF ACCUMULATING SNOW FROM MONDAY NIGHT INTO TUESDAY. ONE TO THREE INCHES OF NEW SNOW WILL BE POSSIBLE ACROSS NORTHERN PORTIONS OF THE REGION...WITH AN INCH OR LESS FURTHER SOUTH. ANOTHER SYSTEM WILL MOVE THROUGH ON WEDNESDAY AND WEDNESDAY NIGHT. THIS SYSTEM COULD BRING 1 TO 3 OR EVEN 2 TO 4 INCHES OF SNOW TO PORTIONS OF THE NORTHLAND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-191500- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 335 PM CST SUN DEC 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A GALE WARNING HAS BEEN ISSUED FOR THE NORTH SHORE OF LAKE SUPERIOR FROM TONIGHT THROUGH MONDAY NIGHT...FROM GRAND PORTAGE TO GRAND MARAIS. IN ADDITION...A HEAVY FREEZING SPRAY WARNING HAS BEEN ISSUED FROM GRAND PORTAGE TO TACONITE HARBOR. SEE THE LATEST MARINE PRODUCTS AND NEARSHORE MARINE FORECAST FOR DETAILED INFORMATION FOR EACH COASTAL AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMALL CRAFT ADVISORIES AND A GALE WARNING WILL REMAIN IN EFFECT THROUGH LATE MONDAY NIGHT OR TUESDAY. IN ADDITION...A HEAVY FREEZING SPRAY WARNING WILL BE IN EFFECT THROUGH MONDAY MORNING FOR THE AREA FROM GRAND PORTAGE TO TACONITE HARBOR. SEE THE LATEST MARINE PRODUCTS AND NEARSHORE MARINE FORECAST FOR DETAILED INFORMATION FOR EACH COASTAL AREA. JTS/DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:40 AM CST | Gale Watch | DLH | 12 hr | |
| Dec 18, 3:40 AM CST | Small Craft Advisory | DLH | 3 days | |
| Dec 18, 3:40 AM CST | Heavy Freezing Spray Watch | DLH | 12 hr | |
| Dec 18, 12:10 PM CST | Wind Chill Advisory | DLH | Carlton, Cook, Lake, Pine, Saint Louis | 15 hr |
| Dec 18, 3:55 PM CST | Heavy Freezing Spray Warning | DLH | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.